Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/46454
Citations
Scopus Web of Science® Altmetric
?
?
Type: Journal article
Title: Stress-dependent permeability of fractured rock masses: a numerical study
Author: Min, Ki-Bok
Rutqvist, Jonny
Tsang, Chin-Fu
Jing, Lanru
Citation: International Journal of Rock Mechanics and Mining Sciences, 2004; 41(7):1191-1210
Issue Date: 2004
School/Discipline: School of Civil, Environmental and Mining Engineering
Statement of
Responsibility: 
Ki-Bok Min, J. Rutqvist, Chin-Fu Tsang and Lanru Jing
Abstract: We investigate the stress-dependent permeability issue in fractured rock masses considering the effects of nonlinear normal deformation and shear dilation of fractures using a two-dimensional distinct element method program, UDEC, based on a realistic discrete fracture network realization. A series of “numerical” experiments were conducted to calculate changes in the permeability of simulated fractured rock masses under various loading conditions. Numerical experiments were conducted in two ways: (1) increasing the overall stresses with a fixed ratio of horizontal to vertical stresses components; and (2) increasing the differential stresses (i.e., the difference between the horizontal and vertical stresses) while keeping the magnitude of vertical stress constant. These numerical experiments show that the permeability of fractured rocks decreases with increased stress magnitudes when the stress ratio is not large enough to cause shear dilation of fractures, whereas permeability increases with increased stress when the stress ratio is large enough. Permeability changes at low stress levels are more sensitive than at high stress levels due to the nonlinear fracture normal stress-displacement relation. Significant stress-induced channeling is observed as the shear dilation causes the concentration of fluid flow along connected shear fractures. Anisotropy of permeability emerges with the increase of differential stresses, and this anisotropy can become more prominent with the influence of shear dilation and localized flow paths. A set of empirical equations in closed-form, accounting for both normal closure and shear dilation of the fractures, is proposed to model the stress-dependent permeability. These equations prove to be in good agreement with the results obtained from our numerical experiments.
Keywords: Stress-dependent permeability; Fractured rock; Distinct element method; Discrete fracture network; Channeling
RMID: 0020081707
DOI: 10.1016/j.ijrmms.2004.05.005
Appears in Collections:Civil and Environmental Engineering publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.